Hail, Aurora
- When
- August 2, 8:47 PM CST
- Where
- Aurora County, Aurora Center
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.517, -98.583
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 2:32 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 332 PM CDT MON AUG 2 2004 .DISCUSSION... FOR THIS AFTERNOON...BAND OF MID LEVEL CONVECTION DEVELOPING OVER THE NORTHERN CWA. SOME THREAT OF HAIL FORM THESE STORMS...POSSIBLY A LITTLE WIND. THIS CONVECTION SHOULD CONTINUE THROUGHOUT THE AFTERNOON AND INTO THE EVENING...DEVELOPING SLOWLY SOUTH AS IT MOVES EAST. THE OTHER THREAT AREA WILL BE OVER THE SOUTHWEST CWA NEAR A SFC BASED BOUNDARY AND WEAK MESO LOW. THIS AREA AND POINTS NEAR THE MISSOURI VALLEY REGION WILL SEE THE MAIN THREAT FOR TORNADIC ACTIVITY IF THUNDERSTORMS DEVELOP. WILL ALSO HAVE HIGHEST POPS IN THIS AREA AS SHEAR AND INSTABILITY SUGGEST POTENTIAL TO BECOME ORGANIZED WHEN IT DEVELOPS. PWAT VALUES ALSO VERY HIGH...ABOVE 2 INCHES...SO SIGNIFICANT DOWNPOURS WILL BE POSSIBLE. STORM MOTION SHOULD BE QUICK ENOUGH THAT TRAINING WILL NOT BE A MAJOR ISSUE...SO WILL NOT BE ISSUING A FLOOD WARNING. EXPECT A DECENT MCS TO DEVELOP FROM ACTIVITY DEVELOPING THIS AFTERNOON...WHICH SHOULD PUSH THE JUICY AIR AND LOW LEVEL BOUNDARY PRETTY FAR SOUTH. WILL STILL INCLUDE LOW POPS FOR TUESDAY AFTERNOON AND EVENING AS BOTH THE GFS AND 18Z MESOETA TRY TO BRING ACTIVITY BACK INTO MAINLY SOUTHERN CWA. A WEAK WAVE WITH MID LEVEL FRONTOGENESIS SKIRTS ACROSS NORTHERN SD ON WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS TIME. TEMPERATURES WILL FALL BACK TO BELOW NORMAL AS BOUNDARY SLIDES SOUTH. SHOULD BE A LITTLE HUMID AGAIN ON TUESDAY...BUT COOLER AND DRIER AIR SLIDES IN FOR WEDNESDAY AND THURSDAY. IN THE LATTER PERIODS...FRIDAY AND SATURDAY SHOULD SEE A WARMING TREND FROM THE COOLER AIR WORKING IN MID WEEK...AHEAD OF NEXT BOUNDARY COMING SOMETIME LATE SATURDAY THROUGH SUNDAY. ECMWF/GFS AND CANADIAN ALL SHOW THIS FEATURE...SO WILL AGREE WITH THIS AND LEAVE POPS IN FOR SATURDAY NIGHT. FOR SUNDAY AND MONDAY...WILL GO A LITTLE BELOW GUIDANCE AS CANADIAN AND ECMWF BOTH A LITTLE COOLER THAN THE GFS. BOTH THE ECMWF AND CANADIAN HANDLED CURRENT INCOMING COLD FRONT FOR TUESDAY BETTER THAN THE GFS LATE LAST WEEK. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && $ 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1033 AM CDT MON AUG 02 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1029 AM CDT MON AUG 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE JAMES RIVER ...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL BURKE 43.18N 99.29W
08/02/2004 1.75 INCH GREGORY SD LAW ENFORCEMENT
MOSTLY DIME SIZE WITH A FEW GOLF BALL SIZED STONES.
0754 PM HAIL PUKWANA 43.78N 99.18W
08/02/2004 1.25 INCH BRULE SD TRAINED SPOTTER
MOSTLY QUARTER SIZED OR SMALLER.
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL KIMBALL 43.75N 98.96W
08/02/2004 1.00 INCH BRULE SD TRAINED SPOTTER
0826 PM HAIL 7 S WESSINGTON SPRINGS 43.98N 98.57W
08/02/2004 0.88 INCH JERAULD SD PUBLIC
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 6 E KIMBALL 43.75N 98.84W
08/02/2004 0.75 INCH BRULE SD BROADCAST MEDIA
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 6 E KIMBALL 43.75N 98.84W
08/02/2004 1.00 INCH BRULE SD BROADCAST MEDIA
0854 PM HAIL 6 E KIMBALL 43.75N 98.84W
08/02/2004 1.75 INCH BRULE SD BROADCAST MEDIA
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 6 SE WHITE LAKE 43.67N 98.63W
08/02/2004 0.88 INCH AURORA SD PUBLIC
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 8 SSW WHITE LAKE 43.62N 98.77W
08/02/2004 1.00 INCH AURORA SD PUBLIC
GROUND WAS WHITE FROM THE HAIL
0917 PM HAIL 7 ESE WHITE LAKE 43.69N 98.58W
08/02/2004 0.88 INCH AURORA SD TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
&&
JHThe Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419721.